Announcement

Collapse
No announcement yet.

Can Elavil be taken in the morning?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Can Elavil be taken in the morning?

    I have been taking 10mgs of elavil for one week now. My Uro said I could up it to 20mgs if I didn't get any side effects. I found that the 1st day it took most of my pain & urgency away...but then got the urgency feeling back again durig the day. I was told to take it at night time because of can make you drowsy (it did at first but seems to be not so much now). I am considering taking the second 10mgs in the morning because I don't get urgency during the night and I am wondering does it start to wear off the next day when it gets closer to the next evening dose. I was also wondering if any of you split your dose between am and pm? Or have I not given the elavil enough time to work?
    Any feeback would be much appreciated!

  • #2
    I have been taking Tofranil (same class of drug as Elavil) for about 10 years now. I started out with 25 mgs. at bedtime and 25 mgs. each morning. Right now I take 50 mgs. at bedtime and 25 mgs. each morning.

    You definitely need to give the Elavil a bit more time, but you might, at some point, want to discuss increasing your dose with your doctor.

    Comment


    • #3
      I was just wondering the same thing with my med Surmontyl. I take the dose at bedtime and it does help during the night, but the half life is 11-18 hours so there is a time during the day when it is out of my system. I may divide the dose between morning and night. Had not thought of that before but it sounds like a good idea.

      Comment


      • #4
        Elavil does take up to 12 weeks or so to get "built up" in your system, for sure, and I found that taking it at night was best for me b/c it makes me drowsy, especially when we were increasing the dose (even now after 4 years of taking it, I still find it helps me relax to sleep at night)..
        the other thing I did (before I got pregnant) was take the Elavil at night and my Vesicare in the a.m. so I was feeling great all day, without the drowsy effects of the Elavil (and the Vesicare helped my pressure/frequency even more than Elavil alone)

        Comment


        • #5
          Originally posted by DKIM View Post
          I have been taking 10mgs of elavil for one week now. My Uro said I could up it to 20mgs if I didn't get any side effects. I found that the 1st day it took most of my pain & urgency away...but then got the urgency feeling back again durig the day. I was told to take it at night time because of can make you drowsy (it did at first but seems to be not so much now). I am considering taking the second 10mgs in the morning because I don't get urgency during the night and I am wondering does it start to wear off the next day when it gets closer to the next evening dose. I was also wondering if any of you split your dose between am and pm? Or have I not given the elavil enough time to work?
          Any feeback would be much appreciated!
          I did that very thing, desperate for pain relief. I was cutting my pills in half and taking it in the am and at bedtime- seemed to help. Can't remember why I quit that.

          Comment


          • #6
            Thanks all for your feedback, I am just wondering though, if I split my 10mg pill for pm/am then I am only taking 5mgs so wouldn't that be the same thing as taking the 10mg at bedtime and then I am getting "half life" out of the pill during the day?..I am new to meds...before this I was med free! I just feel that during the day it is wearing off and I am getting that urgency feeling again...I have tried Vesicare and Detrol LA for a few days but stopped because I got constipated. The only thing I can think of, is waiting a big longer and if it stays this way, then upping my dose to 20mgs at night and see if that helps me...hopefully I won't get any side effects!

            Comment


            • #7
              I think I follow what you are asking, your saying that you figure taking 10mg at night by the next day you actually have 5 mg in you system, as the medication gets used up, and it is when it wears down to 5 mg that you are having problems?

              I think you are right but I still think it may help you better anyways, as although I do not know the 1/2 life of this med. It doesn't just disappear from your body after it reaches it's half life.

              For example I took a 24 hour med which I was allergic too, so every 24 hrs, 1/2 of it is used up so first 24 hours 1/2 is left, the next day 1/2 of the 1/2 and so on, so it actually took 7 days for this med to clear my system.

              Therefore if you take 5 mg at bed, some of it has wore off but not all, sometime people complain about still being tired the next day when the are getting used to this medication, so it stands to reason to me you still have it in your system the next am.

              Then the next am you add another 5mg's, so now you have the left over and the 5. That night you take another 5mgs, now the first 5mg may be gone but the 5mg from the am still has some in your system. I hope I am explaining myself well enough for you to understand.

              This is why sometimes you are told when you start a new med you may not get the full effect for a period of time, as it builds up in your system.

              Also you may need 20 mgs, for the best results for you. Dr's often start at 10mg and increase from there. This would probably be the easiest, if you spoke to your Dr. and asked if you can increase you med to 20mgs, and if it doesn't make you too tired, to take 10mg in am and 10 mg in pm. Some people have to increase this med very slowly because of how sedating it is for some people, so people it doesn't make them tired at all.

              There are a lot of people on a higher dose than 10 mgs, it is just often a starter dose, so I don't think it is unreasonable to ask you Dr. about increasing your dosage, or maybe taking 1/2 and 1/2 will work just fine for you.

              If you pill is coated or not scored I would call your pharmacy before cutting it in 1/2, just to make sure it is not a time released pill, which cutting it in 1/2 would ruin that part.

              Good luck MG
              My are with you all. May you all find a way to peace and joy in your lives.

              Comment


              • #8
                Thanks, MG, for explaining this to me! I do follow you. My Uro said I could up it to 20mgs if I wasn't getting any side effects. I may try the 10mgs/am + pm. It does make me a bit drowsy the next morning but this could wear off in time? if not then maybe split the dosage? It doesn't have a scoring line to cut in half so I certainly would have to talk to a pharmacist/dr first. I never even thought about that! You have been very helpful to me...and everyone else. I don't know how I would get thru this without you all. I always seem to forget to ask something when I am talking to the Dr. (like how long to wait before I up the dosage to 20mgs) or when a situation comes up like this and I don't know what to do. I guess it is trial & error as well.

                Comment


                • #9
                  You really need to talk to your doctor about your medication schedule. Not everyone is alike. I suggest you make a written list of questions to take with you when you see your doctor.

                  Warm hugs,
                  Donna
                  Stay safe


                  Elmiron Eye Disease Information Center - https://www.ic-network.com/elmiron-p...mation-center/
                  Elmiron Eye Disease Fact Sheet (Downloadable) - https://www.ic-network.com/wp-conten...nFactSheet.pdf

                  Have you checked the ICN Shop?
                  Click on ICN Shop at the top of this page. You'll find Bladder Builder and Bladder Rest, both of which we are finding have excellent results.

                  Patient Help: http://www.ic-network.com/patientlinks.html

                  Sub-types https://www.ic-network.com/five-pote...markably-well/

                  Diet list: https://www.ic-network.com/interstitial-cystitis-diet/

                  AUA Guidelines: https://www.ic-network.com/aua-guide...tial-cystitis/

                  I am not a medical authority nor do I offer medical advice. In all cases, I strongly encourage you to discuss your medical treatment with your personal medical care provider. Only they can, and should, give medical recommendations to you.
                  [3MG]

                  Anyone who says something is foolproof hasn't met a determined fool

                  Comment


                  • #10
                    My doctor started me with 25 mgs, and moved me up to 75 mgs, over a period of several weeks. I think it helps some, but I still have pain.

                    Comment


                    • #11
                      Yes, thanks, Donna, that is what I am going to do, because the more I think about how to take my dosage the more I get confused about what would work best for me.

                      Comment

                      Working...
                      X